Patient is 33-year-old female who comes in today to evaluate persistent hives reaction that began on 00/00/0000. She went and saw her physician assistant, about this and was placed on high dosages of antihistamines and it does seem to respond to the antihistamines. She was treated for a urinary tract infection at the time of the hives onset with Bactrim or sulfa medication and she then stopped the sulfa medication but the hives persisted. She is not sure if this is due to an allergy to the antibiotic or what the hives could be caused by. She does not change anything else in her environment. She states that the hives were resolved with prednisone and antihistamines, but they returned began mostly on the trunk of her body, some on her legs and face, and she did have some significant lip swelling. She does not have any history of seasonal allergies, but she did have a blood draw done about eight years ago that showed positive to dairy and egg allergy although she eats diary and egg now without any allergic troubles. She has been suffering from flu for approximately two weeks as well as she has some significant hoarseness and sinus congestion and the sickness seems to be resolving except for severe sore throat that continues to cause her troubles. She has been off Benadryl for one week and other antihistamines to pursue possible skin testing in our office if needed and during this time, she has not had any hives outbreaks.
She does admit to having some chronic sinusitis symptoms including frequent nose blowing, nasal stuffiness, sore throat, hoarseness, and itching inside ears. She has had a lot of sinus infections in the past. She does have some migraines as well and uses Triptan medication for this. She denies nasal polyps, TMJ, aspirin-induced nasal symptoms, nasal surgery, or frequent tonsillitis.
She denies any frequent ear infections.
She denies any eye redness or tearing. She does get occasional itching, dryness, and burning, and light hurting her eyes with migraines and also she has had laser surgery and feels that she is prone to eye fatigue.
She denies any history of wheezing or lung problems.
She has never had any hives like this before. She did have sensitive skin as a child and had some chemical sensitivities but she seems to have been tolerating different products better these days. She did have previous allergy evaluation done about eight years ago that showed a RAST positive to dairy and eggs although she continues to eat those products without any trouble.
1. Acute idiopathic urticaria, possibly infection induced.
2. Concern for sulfa allergy.
3. Possible allergic rhinitis.
4. Possible allergic conjunctivitis.
5. History of frequent sinusitis infection.
6. Acute pharyngitis.
1. I discussed with patient today that she mostly likely is exhibiting an acute urticarial reaction due to urinary tract infection itself rather than the sulfa antibiotic generally with medication allergies when she stopped the offending medicine and hives will be resolved. In her case, they persisted even after her prednisone dose. So, I believe that this is just a trigger of hives reaction from the infection. She has also been suffering for flu for the last couple of weeks and that may be contributing to the persistence of these hives. They are, however, resolving. She has not been on Benadryl for over a week and has not had any flares although she does continue to have very sore throat.
2. I really encouraged her to use Zyrtec 10 mg daily for at least two weeks and to help suppress these hives reactions and if she needs to increase the dose to twice daily, she can do so to maintain 95% control of her urticaria.
3. I also prescribed to her amoxicillin 500 mg twice daily for 10 days to help with this chronic sore throat that is not resolving.
4. We will follow up as needed if she continues to have any troubles. I also discussed with her that she may want to pursue allergy skin testing with a history of sinus infections as well as her nasal and eye symptoms as she may be exhibiting allergies. Her insurance coverage is quite well. So, she may consider doing skin testing in the future.